Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

August 23, 2019Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 23, 2019, 12:28 AM EDT for Ocean County, New Jersey. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 12:28 AM EDT (04:28 UTC)
Expired
Aug 23, 2019, 1:15 AM EDT
In force
47 min
Issued by
NWS Philadelphia/Mount Holly

County Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 27 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS81 KPHI 230428
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1228 AM EDT Fri Aug 23 2019

NJZ020-026-027-230515-
Coastal Ocean-Ocean-Southeastern Burlington-
1228 AM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OCEAN AND SOUTHEASTERN
BURLINGTON COUNTIES...

At 1227 AM EDT, a strong thunderstorm was located over Penn State
Forest, or 22 miles southwest of Toms River, moving northeast at 35
mph.

Wind gusts up to 30 mph are possible with these showers and storms.

Heavy rainfall is also occurring with these showers and storms...and 
may cause ponding on roadways and poor drainage areas. Do not drive 
your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with these showers 
and storms. Lightning can strike 15 miles away from a thunderstorm. 
If you see lightning or hear thunder seek a safe shelter inside a 
building or vehicle.

Locations impacted include...
Toms River, Barnegat, Beachwood, Lakehurst, Holiday City South,
Warren Grove, Chatsworth, Wharton State Forest, Holiday
City-Berkeley, Bamber Lake, Cedar Glen Lakes, Whiting, Brookville,
Pine Ridge At Crestwood, Old Halfway, Penn State Forest, Beach Haven
West, Leisure Village West-Pine Lake Park, South Toms River and
Silver Ridge.

This includes Garden State Parkway between mile markers 59 and 80.
 
LAT...LON 3979 7416 3980 7417 3974 7420 3976 7410
      3972 7412 3972 7418 3970 7418 3971 7413
      3968 7415 3963 7451 3974 7467 4004 7430
      3985 7414 3982 7414 3980 7409 3981 7417
      3978 7410 3977 7410
TIME...MOT...LOC 0427Z 235DEG 30KT 3971 7448 

$$

Robertson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 22, 9:48 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 9:48 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
948 PM EDT Thu Aug 22 2019

.SYNOPSIS...
A slow moving cold front will track through the forecast area
tonight into Friday. The front will settle well to our south through
early next week as high pressure builds to our north. The high will
retreat northward on Wednesday as low pressure lifts northward off
the eastern seaboard and a cold front approaches the region from the
west. The cold front is then forecast to move into the Mid-Atlantic
region late next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
What remains of the main line of storms is crossing northern
Delmarva now. Further north, much of the line has already
dissipated. It is inconclusive if the line of storms is still
collocated with the cold front or not as it is more difficult
to decipher the front from the storm outflow boundaries at this
time. Given the arrival of the initial line a few hours earlier
than previously expected, I trended PoPs down for the rest of
the night, especially north and west of the Delaware Valley.
Isolated showers are still possible in this area for the next
few hours until we start to see significant dry air advection,
but otherwise, mostly dry conditions are expected for these
areas.

Tonight's low temperatures are forecast to range from the upper
50s in the Poconos to around 70 on the coastal plain of the
upper Delmarva and southern New Jersey.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The cold front is forecast to extend across far southern New Jersey,
central Delaware and adjacent areas of northeastern Maryland around
daybreak on Friday. It expected expected to drift southward,
reaching the Virginia Capes late in the day. The slow movement of
the boundary will translate into a very gradual improving trend from
north to south in our region on Friday.

We will keep a chance of showers from the Philadelphia metropolitan
area and southern New Jersey southward for Friday morning. We will
limit the mention of showers to areas from about Dover DE and Ocean
City NJ southward for the afternoon. It appears as though any
substantial instability will have drifted to our south by Friday
morning, so we will not include any thunder.

It should remain mostly cloudy across northeastern Maryland,
Delaware and southern New Jersey through the day. However, some
clearing from the northwest and north is anticipated for eastern
Pennsylvania, and for northern and central New Jersey.

The wind is expected to be from the northwest and north around 10
MPH. Temperatures will be considerably cooler than those of recent
days with highs mostly in the 80 degree neighborhood. Readings will
likely not get above the lower and middle 70s in the elevated
terrain on the Poconos and far northern New Jersey.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The long term forecast will begin with below normal
temperatures and more comfortable dewpoints and end with normal
to above normal temperatures and greater chances of convectively
driven precipitation.

For Friday night, lingering showers and thunderstorms could remain
across southern New Jersey, and southern Delaware and Maryland. PW
values remain near 2.0 inches, so some locally heavy rain is
possible.

Saturday could end up the better of weekend days as high pressure
builds well to our north across eastern Canada and winds just start
to turn onshore. Temperatures will be below normal.

The period between Sunday and Tuesday, could see more cloud cover
and light precipitation. This is due to a persistent onshore flow.
Guidance, for a couple of days now, is showing precipitation for
this period. However onshore flow can manifest itself in a number
ways...low clouds, fog, drizzle or light rain. At a minimum, expect
some cloud cover along the coastal plain.

As we move into Wednesday and Thursday, unsettled weather should
return to the area. An area of low pressure is forecast to be
lifting northward offshore of the east coast, while a cold front
approaches from the west. Showers and thunderstorms are likely to
develop as the cold front nears the forecast area.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Mostly VFR conditions are expected. However, brief IFR
conditions are possible with thunderstorms which are possible
mostly for KILG, KMIV, and KACY through 06Z. West to southwest
wind around 10 knots becoming northwest to north 5 to 10 knots.

Friday...Mainly VFR. A chance of showers, mainly from the KPHL area
southward. Northwest to north wind 5 to 10 knots.

OUTLOOK...

Friday night...VFR except MVFR possible across southern NJ, southern
DE, and the Eastern Shore of MD due to showers and thunderstorms. N
to NE winds mainly 5 to 10 kts.

Saturday-Saturday night...Mainly VFR conditions expected. MVFR
conditions possible at KACY and KMIV Saturday night as an onshore
flow generates some clouds. Winds generally NE 5-10 knots.

Sunday...Mainly VFR conditions expected. MVFR conditions possible at
KACY and KMIV as an onshore flow generates some clouds/drizzle/light
rain. NE winds 5-10 kts with gusts up to 20 knots possible.

Sunday night-Tuesday...More widespread MVFR conditions developing
with the persistent onshore flow. E to NE winds 5-10 kts with gusts
up to 20 kts possible.

&&

.MARINE...
A south to southwest wind 10 to 15 knots this evening, becoming
northwest to north around 10 knots overnight. North wind around 10
knots on Friday, becoming variable 10 knots or less late in the day.
Waves on our ocean waters are forecast to be around 2 to 3 feet.
Waves on Delaware Bay are expected to be 2 feet or less.

OUTLOOK...

Friday night-Saturday...Sub-SCA conditions expected much of the
period. Low end SCA conditions possible late Saturday.

Saturday night...Low end SCA conditions possible due to long fetch E
to NE winds developing.

Sunday-Tuesday...A prolonged low end SCA may be needed through the
period as long fetch E to NE winds persist.

RIP CURRENTS...

A northerly wind around 10 MPH is expected for Friday. Breaking
waves around 2 to 3 feet are likely along with a medium period
southerly swell. A low risk is forecast.

A long duration northeast to east wind is expected for the weekend
and into the early part of the new week. As a result, we are
anticipating a prolonged period with an enhanced risk for the
development of dangerous rip currents from Saturday through at
least Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Kruzdlo
Near Term...Iovino/Johnson
Short Term...Iovino
Long Term...Kruzdlo
Aviation...Iovino/Johnson/Kruzdlo
Marine...Iovino/Kruzdlo
Hazardous weather outlook, Aug 22, 3:37 PM EDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 PM EDT Thu Aug 22 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-231945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms, capable of producing locally
strong wind gusts, heavy rainfall and localized flooding, this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-231945-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms tonight capable of producing
locally strong wind gusts, heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-231945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms tonight may produce strong wind gusts and
hazardous conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 22, 11:48 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1148 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     2 NNW PALMERTON         40.82N 75.64W
08/22/2019                   CARBON             PA   UTILITY COMPANY

            DOWNED TREES AND WIRES ON GREENWOOD STREET
            SOUTH OF HEMLOCK STREET. TIME ESTIMATED FROM
            RADAR.

&&

CS
Special weather statement, Aug 22, 11:54 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1154 PM EDT Thu Aug 22 2019

NJZ020-022-025>027-230430-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Southeastern
Burlington-
1154 PM EDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ATLANTIC...SOUTH CENTRAL
OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...

At 1153 PM EDT, a strong thunderstorm was located near
Elwood-Magnolia, or 15 miles east of Vineland, moving northeast at 40
mph.

Wind gusts up to 35 mph are possible with these showers and storms.

Heavy rainfall is also occurring with these showers and storms...and
may cause ponding on roadways and poor drainage areas. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these showers
and storms. Lightning can strike 15 miles away from a thunderstorm.
If you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.

Locations impacted include...
Barnegat, Hammonton, Egg Harbor City, Tuckerton, Weymouth, Surf City,
Port Republic, Wharton State Forest, Pomona, Mays Landing,
Elwood-Magnolia, Wading River, Brookville, Warren Grove, Bass River
State Forest, Batsto, New Gretna, Penn State Forest, Beach Haven West
and Mystic Island.

This includes the following highways...
 Atlantic City Expressway between mile markers 10 and 27.
 Garden State Parkway between mile markers 40 and 68.

LAT...LON 3967 7421 3958 7434 3955 7425 3951 7428
      3954 7426 3951 7434 3947 7430 3948 7436
      3954 7433 3956 7441 3946 7437 3949 7441
      3947 7440 3941 7472 3958 7488 3991 7435
      3966 7416
TIME...MOT...LOC 0353Z 242DEG 34KT 3953 7472

Robertson
Local storm report, Aug 22, 11:56 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1156 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     MARINE TSTM WIND 1 SSW NORTH CAPE MAY    38.97N 74.96W
08/22/2019  M43 MPH          CAPE MAY           NJ   MESONET

            NOS GAUGE.

&&

CS
Local storm report, Aug 23, 12:06 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1206 AM EDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 SSW TOWAMENSING TWP   40.84N 75.60W
08/22/2019                   CARBON             PA   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR GUN CLUB ROAD.
            TIME ESTIMATED FROM RADAR.

&&

CS
Local storm report, Aug 23, 12:10 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 AM EDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 SW CALIFON            40.70N 74.86W
08/22/2019                   HUNTERDON          NJ   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR HOFFMANS
            CROSSING ROAD AND RARITAN RIVER ROAD. TIME
            ESTIMATED FROM RADAR.

&&

CS
Special weather statement, Aug 23, 12:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1228 AM EDT Fri Aug 23 2019

NJZ020-026-027-230515-
Coastal Ocean-Ocean-Southeastern Burlington-
1228 AM EDT Fri Aug 23 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OCEAN AND SOUTHEASTERN
BURLINGTON COUNTIES...

At 1227 AM EDT, a strong thunderstorm was located over Penn State
Forest, or 22 miles southwest of Toms River, moving northeast at 35
mph.

Wind gusts up to 30 mph are possible with these showers and storms.

Heavy rainfall is also occurring with these showers and storms...and
may cause ponding on roadways and poor drainage areas. Do not drive
your vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with these showers
and storms. Lightning can strike 15 miles away from a thunderstorm.
If you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.

Locations impacted include...
Toms River, Barnegat, Beachwood, Lakehurst, Holiday City South,
Warren Grove, Chatsworth, Wharton State Forest, Holiday
City-Berkeley, Bamber Lake, Cedar Glen Lakes, Whiting, Brookville,
Pine Ridge At Crestwood, Old Halfway, Penn State Forest, Beach Haven
West, Leisure Village West-Pine Lake Park, South Toms River and
Silver Ridge.

This includes Garden State Parkway between mile markers 59 and 80.

LAT...LON 3979 7416 3980 7417 3974 7420 3976 7410
      3972 7412 3972 7418 3970 7418 3971 7413
      3968 7415 3963 7451 3974 7467 4004 7430
      3985 7414 3982 7414 3980 7409 3981 7417
      3978 7410 3977 7410
TIME...MOT...LOC 0427Z 235DEG 30KT 3971 7448

Robertson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:01 PM EDTAreal Flood AdvisoryPHIHunterdon, Warren2 hr
Aug 22, 8:27 PM EDTSpecial Weather StatementPHIHunterdon, Mercer, Somerset48 min
Aug 22, 10:13 PM EDTSpecial Marine WarningPHI62 min
Aug 22, 10:55 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland65 min
Aug 22, 11:13 PM EDTSpecial Marine WarningPHI92 min
Aug 22, 11:51 PM EDTSpecial Marine WarningPHI54 min
Aug 22, 11:54 PM EDTSpecial Weather StatementPHIAtlantic36 min
Aug 22, 8:54 PM EDTSevere Thunderstorm WarningPHINew Castle66 min
Aug 22, 9:21 PM EDTSevere Thunderstorm WarningPHIKent54 min
Aug 22, 10:11 PM EDTSevere Thunderstorm WarningPHIKent, New Castle, Sussex64 min
Aug 22, 11:10 PM EDTSpecial Weather StatementPHIKent50 min
Aug 22, 8:26 PM EDTSpecial Weather StatementPHICecil64 min
Aug 22, 8:36 PM EDTSpecial Weather StatementPHIKent, Queen Anne's54 min

Nearby

Special Weather Statements in New Jersey, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.